Virginia, 2021

Winter Storm and Winter Weather in Virginia, February 18 to 19, 2021

February 18 to 19, 2021 · NWS LWX · 24 events in 21 counties and zones

Low pressure passed by to the west as it tracked into the Ohio Valley and Great Lakes on the 18th into the morning of the 19th, before transferring its energy to a coastal low along the Mid-Atlantic Coast. The coastal low moved out to sea later on the 19th.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passed by to the west as it tracked into the Ohio Valley and Great Lakes on the 18th into the morning of the 19th, before transferring its energy to a coastal low along the Mid-Atlantic Coast. The coastal low moved out to sea later on the 19th.

Canadian high pressure supplied plenty of low-level cold air, but warmer air worked its way in aloft, and this caused a wintry mix of snow, sleet, and freezing rain. Snow and sleet overspread the area on the early morning of the 18th. Snow and sleet changed to a light wintry mix including freezing rain by the evening of the 18th. Precipitation ended as a period of light snow and sleet on the morning of the 19th.

The highest snowfall accumulations (around 4 to 8 inches) were across the northern Shenandoah Valley toward the northern Blue Ridge Mountains of Virginia where the heaviest precipitation occurred, and temperatures aloft were cold enough for precipitation to start off as snow. However, mostly sleet occurred across central Virginia toward the Washington Metropolitan area, so accumulations were less (around an inch or two).

Ice accumulation from freezing rain was up to a tenth of an inch for most areas, but around a tenth to a quarter inch in the Virginia Piedmont where warmer air aloft cause more freezing rain vs. snow or sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 17, 9:12 PM EST, 6 hours 48 minutes earlier.

Area forecast discussion, Feb 17, 9:12 PM EST, 6 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
912 PM EST Wed Feb 17 2021

.SYNOPSIS...
Low pressure will approach from the southeast late tonight into
Thursday before moving off to the northeast Thursday night. An
upper-level trough will pass through the area Friday and high
pressure will return for the weekend. A weaker storm system may
impact the area Monday and high pressure will likely return for
the middle portion of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...

00Z IAD sounding showed a warm nose of 1.8C at the 809 mb
level. This is around 1C warmer than what most of the 18Z models
initialized. The 18Z Canadian Regional had the best
initialization of the 18Z guidance with a warm nose around 1C
with the 00Z NAM now having caught up to the warmer air aloft.
Although, there is a lot of dry air at that level which would
result in wet-bulb cooling once precip arrives, the trend in the
models has been for a faster changeover to mixed precip Thu
morning. Will be incorporating more of the 00Z NAM and 18Z
Canadian Regional in our update tonight. These two models have
verified the best with temps aloft this winter, especially with
the mid December 2020 and Feb 10 mixed precip events.

There has also been a trend toward a faster exit of the
precipitation late Thu night across the region with precip only
lingering across southern MD and in the upslope areas.

Previous afd...

High pressure to our north will continue to bring dry and chilly
conditions through this evening. However, high and mid-level
clouds will increase late this afternoon and evening well ahead
of low pressure that will be moving into the southeastern CONUS.

A potent jetmax and shortwave associated with the upper-level
trough will swing through the Tennessee Valley overnight. The
primary low associated with this system will track just west of
the Appalachians late tonight through Thursday while a weak
coastal low develops along the Mid-Atlantic Coast Thursday.
Canadian high pressure will remain to the north during this
time, supplying low-level cold air to the region.

The jetmax and shortwave that pass through the area Thursday
morning will have its origin from the Gulf of Mexico. Also,
there is high confidence that frontogenetical forcing will be
associated with this system, and with those dynamics combined
with the moisture, that will lead to heavy rates of
precipitation. The temperatures profiles will be cold enough for
snow at the onset in most areas. However, snow will mix with
and change to sleet and freezing rain later Thursday morning
into Thursday afternoon across most areas as warmer air works
its way in aloft (snow may hang on in our northwestern zones
where cold air will be deepest). Given the moderate to heavy
precip rates that are expected, a slight change in timing of
change over from snow to sleet will have a significant impact on
the forecast. As of now, it appears that the heaviest snow will
be across northern and central Maryland, northern Virginia, and
eastern West Virginia. However, a heavy band of snow will
likely be occurring over the metro areas Thursday morning before
changing to sleet. Farther southeast across central VA and
southern MD, snow amounts are expected to be less due to an
earlier changeover, but freezing rain is more likely across
these areas. Winter Storm Warnings are in effect for most of the
area overnight through Thursday. A Winter Weather Advisory is
in effect for southern Maryland where surface temps may be a bit
warmer near the waters. For the latest updates on accumulations
and headlines, visit www.weather.gov/lwx/winter.

The dry slot behind the shortwave and jetmax should work its way
in Thursday afternoon. This will cause precipitation rates to
decrease and perhaps even allow for a lull in precipitation.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The next jetmax along with the upper-level trough are expected
to pass through the region Thursday night into Friday. More
wintry precipitation is expected. Precipitation rates will be on
the lighter side, with a wintry mix of snow, sleet, and freezing
rain expected. Additional snow and sleet amounts will be on the
lighter side, but significant icing from freezing rain is
possible, especially east of Interstate 95 where moisture may be
a little deeper and forcing from the next system will be a bit
stronger. Winter Weather Headlines continue through Thursday
night. Any additional precipitation Friday will be confined to
the Allegheny Front (upslope flow) and east of the near/east of
the Blue Ridge Mountains (closer to the passing shortwave
associated with the upper-level trough). Precipitation amounts
should be light, so additional impact may be minimized. However,
snow and ice covered surfaces are likely Friday morning due to
cold temperatures. Temperatures will rise near or above freezing
Friday afternoon, and with the higher sun angle this time of
year that should allow for some melting.

Canadian high pressure will build toward the area Friday night,
bringing blustery and cold conditions. Any wet or slushy
surfaces will re-freeze.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
We'll see high pressure build in from the west on Saturday as the
low pressure system that will have crossed through our CWA Friday
will have moved off the coast. Frigid cold temperatures will reside
for the area Saturday before they begin to moderate Sunday and
Monday. High pressure will continue to linger the entire weekend
before moving off the coast by late Saturday night-early Sunday.

A low pressure system residing just east of the Great Lakes on
Monday will have an associated front pass through our CWA. Thermal
profiles are currently limiting any major wintry precipitation to be
associated with this system but threat remains at non-zero at this
time. WPC probabilities of accumulating snow is non-zero 12z to 12z
Monday-Tuesday. Limiting cold air due to onset southerly flow ahead
of the system will play an important role in potential impacts for
this system. GEFS continues to limit QPF totals along with other
ensemble prods with the potential for frozen precip non-zero. By
Tuesday morning, this system will be exiting off the coast with high
pressure building in from the SW.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Showed a faster timing of changeover to mixed precip in the 00Z
TAFs except at KMRB where it should remain all snow.

Snow will overspread the terminals late tonight (most likely
between 07-10z). Snow will be heavy at times before turning to
sleet. Significant snow accumulations are expected for most of
the sites, with the heaviest snow around KMRB. Snowfall rates
around 1 to 2 inches per hour are likely before changing over to
sleet late Thursday morning into early Thursday afternoon. IFR
and subIFR conditions are expected in moderate to heavy snow
Thursday morning.

Drier air aloft will cause precip rates to be light Thursday
afternoon through Friday morning (even times of dry conditions
possible). However, low clouds and vsbys from freezing
drizzle/light wintry mix will likely cause more IFR conditions.
Conditions will improve Friday as this system moves offshore and
VFR conditions are expected Friday night.

VFR conditions expected for the weekend with gusty NW winds on
Saturday during the day before high pressure moves directly overhead
and pushes offshore, allowing for winds to diminish heading into
Sunday.

&&

.MARINE...
High pressure will remain to the north of the waters through
tonight. Winds may approach SCA criteria late in the middle Bay
and lower Tidal Potomac River, but confidence is too low for a
headline at this time.

Low pressure will develop off the Mid-Atlantic Coast Thursday
and move offshore Thursday night. An SCA is in effect for the
waters Thursday and portions of the waters Thursday night. An
SCA may be needed for portions of the waters Friday into Friday
night as high pressure approaches from the west.

SCAs likely Saturday during the day before high pressure moves off
the coast by Saturday night-Sunday morning, allowing winds to
diminish and marine hazards to subside on Sunday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Storm Warning from 3 AM Thursday to 6 AM EST Friday for
     DCZ001.
MD...Winter Storm Warning from 3 AM Thursday to 6 AM EST Friday for
     MDZ004>006-008-011-013-014-016-503>508.
     Winter Storm Warning from midnight tonight to 6 AM EST Friday
     for MDZ001-003-501-502.
     Winter Weather Advisory from 3 AM Thursday to 6 AM EST Friday
     for MDZ017-018.
VA...Winter Storm Warning from midnight tonight to 1 AM EST Friday
     for VAZ025-036-037-503-504-508.
     Winter Storm Warning from 3 AM Thursday to 6 AM EST Friday for
     VAZ030-031-052>057-501-502-505-506.
     Winter Storm Warning from midnight tonight to 6 AM EST Friday
     for VAZ026>029-038>040-050-051-507.
WV...Winter Storm Warning from midnight tonight to 6 AM EST Friday
     for WVZ050>053-055-501>506.
MARINE...Small Craft Advisory from 10 AM to 6 PM EST Thursday for
     ANZ530>532-535-536-538>540.
     Small Craft Advisory from 6 AM Thursday to 6 AM EST Friday for
     ANZ533-534-537-541>543.

&&

SYNOPSIS...BJL
NEAR TERM...LFR
SHORT TERM...BJL
LONG TERM...ADM
AVIATION...LFR/ADM
MARINE...LFR/ADM
Hazardous weather outlook, Feb 17, 6:11 PM EST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
611 PM EST Wed Feb 17 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-182315-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
611 PM EST Wed Feb 17 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for the Washington, Baltimore,
and Fredericksburg Metropolitan areas beginning at 3 AM. A Winter
Weather Advisory is in effect for southern Maryland beginning at 3
AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Winter Weather Headlines continue through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-182315-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
611 PM EST Wed Feb 17 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for the entire area late
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Winter Storm Warning continues through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-182315-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
611 PM EST Wed Feb 17 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for the entire area beginning
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Winter Storm Warning continues through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Frederick

When
February 18, 4:00 AM EST to 1:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Storm, King George

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
King George forecast zone
Reported by
Trained Spotter
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
February 18, 4:00 AM EST to 1:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Rockingham

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Greene

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Weather, Madison

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Winter Weather, Rappahannock

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Culpeper

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Winter Weather, Prince William

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Winter Weather, Fairfax

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Fairfax forecast zone
Reported by
Department of Highways
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

The ramp from westbound I-66 Custis Memorial Highway to northbound I-495 Capital Beltway Inner Loop was closed due to multiple accidents from ice due to freezing rain.

Winter Weather, Arlington

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Winter Weather, Northern Fauquier

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Southern Fauquier

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Western Loudoun

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Eastern Loudoun

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Eastern Loudoun forecast zone
Reported by
Department of Highways
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

VA-621 Bull Run Post Office Road was closed due to ice from freezing rain and an accident between Hollyspring Lane and Sudley Road around 9 PM on the evening of the 18th.

There were also multiple accidents from icy roads on VA-643 between VA-659 and VA-653.

Winter Weather, Northern Virginia Blue Ridge

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Winter Weather, Augusta

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Western Highland

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Eastern Highland

When
February 18, 4:00 AM EST to February 19, 9:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Department of Highways
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
February 18, 1:00 PM EST to February 19, 9:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
February 18, 1:00 PM EST to February 19, 9:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937520, 937521, 937522, 937525, 937526, 937527, 937528, 937529, 937530, 937531, 937532, 937533, 937534, 937535, 937536, 937537, 937538, 937539, 937540, 937541, 937542, 937543, 937523, 937524.